Birth Control Pills Made Me Sick
I don’t even really know where to begin this post, I guess I will start with the day I started birth control. I was in a new relationship after separating from my now ex-husband. I never expected to be in that place, dating again and worrying about birth control but there I was. My boyfriend was 5 hours away, we weren’t really serious, and I knew I didn’t need to get pregnant. I had always charted before as my form of birth control but this was not something my partner knew about and he was pretty nervous so I was like, “eh, no worries, I’ll get on birth control.” I went to my Dr. and she put me on the mini pill due to my age and history of migraines, the mini pill was safer for me. I went many weeks spotting every day and was miserable. I went for my followup and she put me on a regular combo-pill, called Sprintec, which stopped the bleeding and I felt fine on it.
After probably around 6 months on the pill, I started having breast tenderness. I didn’t feel any mass, just pain in my breast that would come and go. Everything I read online said that it was probably nothing and so I tried not to worry about it. Over the next few months, the pain got worse, I was also starting to feel unusually tired and just not like myself. Then I noticed a lump. Sometimes it was there, sometimes I couldn’t find it. It felt like a grape in my breast. I made an appointment. When I went to the appointment, I mentioned how tired I was and of course, we checked my breasts. My Dr. was pretty sure it was cysts but sent me for a mammogram and an ultrasound to be sure. My tiredness was kind of lost in all the urgency to check my breast. At one point during all the appointments, I mentioned being tired again and asked to be put on an antidepressant, thinking that that might help. It definitely helped my mood. I was happier but still so tired that I was taking naps almost daily, I am NOT a nap person. I decided to just give some time and hope that I got better, it was probably all in my mind anyway. This was all around Thanksgiving.
After the first of the year, I was still feeling bad. In Feb. I went back to the Dr. and requested that they check my female hormones. When I went back a couple of weeks later for the results, all of my levels were very low. She put me on a higher dose of birth control and said maybe the extra hormones would help me to feel better, she asked me to take a week off between the pills so I did. On day 5 without any birth control (2 days before starting the new pack), I felt like my old self again. I was happy, I was cleaning (I clean all the time, it makes me happy-I know, I’m weird). I went ahead and started the new birth control when it was time and hoped things would get better and better. They didn’t. I was still feeling the same way as before. SO tired.
4 weeks after the new pills I had an appointment for a followup to see how I was doing. I told her I was still tired and that I wanted to get completely off and see how I felt. I told her how I felt on the 5th day after stopping and we decided I would go back to tracking as a form of birth control and see how I felt getting off the pills. After stopping them, I started feeling better. Unfortunately we had an accident that needed a plan B pill and that set me back quite a bit. I was tired again and very hormonal and angry. I was a pretty big bitch for a few days.
It’s been about a month since that episode and I can tell you that I am a completely different person. I’m happier, my energy has returned. I’m still “mom tired” but not “I’m going to die because I’m so tired kind of tired.” I honestly wonder how many other women out there in the world are sick and tired from their birth control pills but just don’t know it. I don’t know all the science behind why some women have no issues at all and some do. I do know that I will never take them again. I just can’t. During the time I was so tired, I would often question why I was even alive. I just can’t go back there. I’m sharing this to spread awareness. If you or a girlfriend is always tired, at least consider that it may be your birth control.
P.S. The breast tenderness and cysts have gone away as well since stopping the birth control.